Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Lincoln, IL

August 9, 2001Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 9, 2001, 8:14 PM CDT for Tazewell County, Illinois. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 8:14 PM CDT (01:14 UTC)
Expired
Aug 9, 2001, 9:15 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:20 PM CDTThunderstorm Wind 52 EPekin, ILPower lines and trees were blown down in both locations.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS53 KILX 100115
SVRSPI
ILC179-100215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
814 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 915 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PEKIN...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEKIN
  SOUTH PEKIN
  TREMONT
  MORTON
  DEER CREEK
  HOPEDALE
  MACKINAW
  MINIER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4066 8957 4056 8965 4052 8985 4037 8928
          4062 8929

KETCHAM 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:20 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT WED AUG 8 2001

MAIN CONCERNS TIMING OF SURFACE COLD FRONT AND ASSOCIATED
PRECIPITATION CHANCES THIS EVENING.

SURFACE ANAL AND RADAR MOSAIC SHOWS COLD FRONT STRETCHING FROM UP
MI...THRU SE IA...INTO CENT KS AND SFC DPS OF 78+ IN ERN IL.
REMNANTS OF BARRY ARE TRIGGERING CONVECTION ACROSS IN...INTO ERN
CWA. IN ADDITION...CONVECTION FORMING AHD OF THE FRONT IN WC IL.
18Z LAPS INDICATING CAPE OF 6000+ IN NRN CWA. 1745Z WV SHOWING S/W
IN WRN ONTATIO DROPPING SEWD...AND WILL GIVE THE FRONT A PUSH. MUCH
COOLER AN DRIER AIR BEHIND THE FRONT...WITH TEMPS IN THE LOWER 70S
AND DEP POINTS IN THE UPPER 40S TO LOWER 50S IN MN.

MODELS IN FAIRLY GOOD AGREEMENT WITH FRONTAL MOVEMENT...HOWEVER...
ETA DIGGING FRONTAL TROF TOO DEEP AT 18Z. MODELS SHOW FRONT MOVING
INTO NWRN CWA BY AROUND 00Z. SPC THINKS SEVERE WEATHER THREAT IS
GENERALLY ALONG AND N OF I-72. MAIN THREAT APPEARS TO BE DAMAGING
WINDS. PW OF 1.98...OFF MORNING SOUNDING INDICATES POTENTIAL FOR
+RA...WL KEEP HEAVY RAINFALL WORDING IN ZONES. FRONT WILL MOVE SOUTH
OF CWA FRIDAY MORNING. PRECIP MAY LINGER IN SE INTO EARLY FRIDAY
AFTERNOON SO WL KEEP POPS IN SE. STRONG NRN WIND FLOW WILL
TRANSPORT COOLER AND DRIER AIR FRIDAY. CLOUDS WILL LINGER INTO
FRIDAY BEHIND FRONT...HOWEVER SHOULD DISSIPATE LATE FRIDAY.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI EB 065/082 059/082 060 01800
PIA EB 063/081 058/081 059 01800
DEC EB 066/082 059/082 060 01800
CMI EB 062/080 058/080 059 01800
MTO EB 067/083 060/083 062 01820
LWV CE 068/085 066/085 064 01830

.ILX...NONE.

KELLY/FRIEDERS

In the hours before

Local storm report, Aug 9, 7:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
721 PM CDT THU AUG 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    GALESBURG                 IL   60 MPH TSTM WIND GUST
08/09/01   KNOX                           ESTIMATED BY STORM
                                          SPOTTER.

TNF

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:17 PM CDTSevere Thunderstorm WarningILXMason58 min
Aug 9, 8:38 PM CDTSevere Thunderstorm WarningILXLogan, McLean67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.